Longer thiazide use tied to decreased risk for low-energy fractures, hip fractures in Alzheimer disease
WEDNESDAY, May 1, 2019 (HealthDay News) — Community-dwelling patients with Alzheimer disease (AD) experience a lower risk for fractures, including hip fractures, with thiazide use, according to a study published online April 16 in Osteoporosis International.
Heidi Taipale, Ph.D., from the University of Eastern Finland in Kuopio, and colleagues used data from all community-dwelling individuals diagnosed with AD in Finland (2005 to 2011) to identify 10,416 patients with low-energy fractures (LEFs) and 5,578 with hip fractures. LEF cases were matched with up to three controls without LEF based on time since AD diagnosis, age, and gender. The association between thiazide use and risk for LEFs was evaluated. Follow-up continued through 2015.
The researchers identified current thiazide use in 10.5 percent of LEF cases and 12.5 percent of controls. There was a decreased risk for LEF associated with current thiazide use (adjusted odds ratio [aOR], 0.83). There was no association between decreased risk and short-term use (less than one year or one to three years), but longer use (more than three years) was associated with a reduced risk for LEF (aOR, 0.77) and hip fracture (aOR, 0.68).
“Our study extends the previous knowledge of reduced fracture risk of thiazides to persons with AD, a population with significantly increased background risk of fractures,” the authors write.
Several authors disclosed financial ties to pharmaceutical companies.
Copyright © 2019 HealthDay. All rights reserved.